Skip to Content

epinephrine FDA Alerts

The FDA Alert(s) below may be specifically about epinephrine or relate to a group or class of drugs which include epinephrine.

MedWatch Safety Alerts are distributed by the FDA and published by Drugs.com. Following is a list of possible medication recalls, market withdrawals, alerts and warnings. For the latest FDA MedWatch alerts, go here.

Recent FDA Alert(s) for epinephrine

FDA Alerts Patients and Health Care Professionals of Amneal and Impax Laboratories Epinephrine Auto-Injector Device Malfunctions

Jun 1, 2020

Audience: Consumer, Health Professional, Pharmacy

June 1, 2020 -- FDA is alerting patients, caregivers and health care professionals to immediately inspect certain lots of Amneal and Impax epinephrine auto-injector 0.3 mg to ensure the yellow “stop collar” in the device is present.

In letters to health care professionals and consumers, Impax Laboratories LLC, a subsidiary of Amneal Pharmaceuticals LLC, the manufacturer of the epinephrine auto-injector, detailed how certain lots of these devices might not contain the yellow “stop collar” component. If the auto-injector is missing the yellow “stop collar” component, the device has the potential safety risk of delivering a double dose of epinephrine to a patient. It is vital for lifesaving products to work as designed in an emergency situation.

Patients, pharmacists and health care professionals who have received Amneal or Impax’s epinephrine auto-injector after December 20, 2018, should immediately visually inspect the auto-injector to confirm the presence of the yellow “stop collar” by:

  1. Removing the auto-injector from the carrying case.
  2. Placing the auto-injector on a flat surface.
  3. Locating the edge of the label that states, “Peel here for further instructions.” Lift the label edge until you see the clear part of the auto-injector.
  4. Looking for the yellow “stop collar” inside the clear part of the auto-injector. If the yellow “stop collar” is not visible inside the clear part of the auto-injector, gently rotate the blue sheath remover, without pulling or removing the blue sheath remover, to observe if the yellow “stop collar” comes into view inside the clear part of the auto-injector.
  5. If yellow “stop collar” is present, then the product is safe to use, and no further action is necessary. Re-wrap the label to its original position and place the auto-injector into the carrying case.

Patients and health care professionals should contact the Amneal Drug Safety Department at 1(877) 835-5472 to assist in determining if the yellow “stop collar” is missing and to make arrangements to return defective devices and obtain a replacement at no additional cost. Patients should contact their pharmacy regarding a replacement epinephrine auto-injector before returning the defective device to Amneal.

FDA recommends that patients inspect their auto-injector devices as soon as possible and immediately contact the Amneal Drug Safety Department if they have questions about inspecting their auto-injector device, or if they’re unsure if the yellow “stop collar” is missing.

Pharmacists should inspect the products before dispensing them to patients to ensure the yellow “stop collar” is present. If the yellow “stop collar” is missing, pharmacists should not dispense the product and should contact Amneal.

The yellow “stop collar” is one of several components that work together to assure proper dosing of the auto-injector. While some patients require a second dose of epinephrine, an epinephrine overdose has the potential to cause severe patient harm or death. As stated on the product label, consumers should always seek emergency medical help right away after using their epinephrine auto-injector.

FDA reminds patients and health care professionals that epinephrine auto-injectors are available through additional manufacturers.

FDA is notifying patients and caregivers that epinephrine auto-injectors are not being recalled. We urge patients and caregivers to use the epinephrine auto-injector they have on hand and be aware of the potential issues outlined in the statement above.

FDA is continuously monitoring adverse events reported with epinephrine auto-injector products. FDA asks health care professionals and consumers to report any adverse events or quality problems to the FDA’s MedWatch program:

  • Complete and submit the report online at www.fda.gov/medwatch/report.htm.
  • Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178.

Source: FDA

FDA Alerts Patients and Health Care Professionals that Some EpiPen Auto-Injectors May Not Readily Slide Out of Carrier Tube

Nov 2, 2018

Audience: Consumer, Health Professional, Pharmacy

[11/2/2018] FDA is alerting patients, caregivers and health care professionals that the labels attached to some EpiPen 0.3mg and EpiPen Jr 0.15mg auto-injectors, and the authorized generic versions, may block access to the auto-injector and prevent the ability to easily access the product.

In a letter to health care professionals from Pfizer, the manufacturer of the Mylan EpiPen, the label sticker on the auto-injector unit may have been improperly applied, causing resistance when removing it from the carrier tube. The carrier tube is the immediate package in which the auto-injector is contained. In some cases, the patient or caregiver may not be able to quickly remove the epinephrine auto-injector from the carrier tube.

The auto-injector device and the epinephrine it delivers are not affected by this issue and can be used as prescribed. It is vital for lifesaving products to work as designed in an emergency situation, and patients and caregivers should inspect their epinephrine auto-injector prior to needing it to ensure they can quickly access the product.

The letter also describes how to inspect potentially affected products and explains that patients should contact Mylan Customer Relations at 800-796-9526 if an auto-injector does not slide out easily from the carrier tube OR the label is not fully adhered to the auto-injector. Pharmacists should inspect the products before dispensing them to patients to ensure quick access to the auto-injector and should not dispense any product which does not easily slide out of its carrier tube.    

FDA is not aware of any adverse event reports associated with improperly applied EpiPen or EpiPen Jr auto-injectors, or their authorized generics label. As stated on the product label, consumers should always seek emergency medical help right away after using their epinephrine auto-injector.More epinephrine Resources